Drug Safety Matters

#15 Safety of HIV medications – Henry Zakumumpa

April 29, 2022 Uppsala Monitoring Centre
Drug Safety Matters
#15 Safety of HIV medications – Henry Zakumumpa
Show Notes

With the right care, people infected with HIV can lead long and healthy lives. But as with any life-long medical treatment, it is important to acknowledge and manage any side effects. Henry Zakumumpa from Makerere University School of Public Health tells us about the potential harms of new HIV therapies and the challenges faced by pharmacovigilance specialists in Uganda.

Tune in to find out:

  • How dolutegravir-based HIV therapies compare to earlier regimens
  • How pharmacovigilance data can help shape HIV treatment guidelines 
  • Why we should empower patients to share concerns about their healthcare


Want to know more?

Hyperglycemia, insomnia and reduced libido were the most common side effects observed by Ugandan clinicians in patients taking dolutegravir.

Nurses are the backbone of HIV disease management in Uganda and could play an important role in pharmacovigilance activities as well.

Henry Zakumumpa’s research was supported by Uppsala Monitoring Centre in collaboration with CARTA, the Consortium for Advanced Research Training in Africa, which is working to build up research capacity in public health.

The World Health Organization’s resources on HIV/AIDS include easily digestible information for patients, epidemiological data on disease spread, and current guidelines for prevention and treatment.

For more on African and patient-centred pharmacovigilance, check out these episodes from the Drug Safety Matters archive:


Join the conversation on social media
Follow us on Twitter, Facebook or LinkedIn and share your thoughts about the show with the hashtag #DrugSafetyMatters.

Got a story to share?
We’re always looking for new content and interesting people to interview. If you have a great idea for a show, get in touch!

About UMC
Read more about Uppsala Monitoring Centre and how we work to advance medicines safety.